this paper describe a patient on long term treatment with voriconazole, required after aspergillosis complicated her heart transplant. That treatment seems to have been successful but 4 years later she was still taking voriconazole, presumably to prevent the fungus reappearing.
Unfortunately the patient was suffering from bony outgrowths in several parts of her body (see picture).
Tests revealed very high levels of flouride in her bones, but there was no evidence that there was any excessive intake of flouride in her diet e.g. flouride containing medications, excessive black tea consumpton, swallowing toothpaste.
The voriconazole molecule contains 3 flouride atoms so it was discontinued and replaced with itraconazole. Within 3 months the patient's symptoms and clinical signs had improved dramatically.
This is the first suggestion that voriconazole may cause flouride toxicity, so the authors of the paper decided to test the theory that voriconazole was causing this problem. 20 post transplant patients were recruited and consented to having their voriconazole and flouride levels tested. 5 patients receiving voriconazole started to develop bony outgrowths (periostitis) and all recovered within 3 months of stopping voriconazole therapy.
We can conclude that there is reason to suspect that voriconazole is causing flouride toxicity in some patients. This study was small so we cannot positively conclude that this is the case but there is enough to decide that awareness and vigilance of this possibility amongst transplant patients taking long term voriconazole therapy is desirable and necessary.